[Drug-induced liver injury-significance of pathology]

Pathologe. 2020 Sep;41(5):457-470. doi: 10.1007/s00292-020-00811-x.
[Article in German]

Abstract

Many different medical agents, herbal products, and dietary supplements can induce drug-induced liver injury (DILI) as a clinically relevant complication. DILI, which is direct toxic or idiosyncratic, can have a broad spectrum of clinical appearances from elevation of liver enzymes to acute liver failure. DILI is categorized clinically according to the pattern of serum parameters or pathologically according to the pattern of histomorphology. Histopathological patterns can be described as hepatitic, granulomatous, cholestatic, ductopenic, fibrotic, steatotic, steatohepatitic, and vascular. Correlation to the corresponding drug can be carried out with the corresponding databases (US National Library of Medicine, Liver Tox; www.ncbi.nlm.nih.gov/books/NBK547852/ ). Liver biopsy, in contrast to a clinical/serological diagnostic, has the advantage of an exact resolution with evidence of pathophysiology, activity, regeneration, chronification, and prognosis. Co-occurrence of underlying liver disease can be excluded or confirmed. Histological patterns of DILI are described and illustrated. A diagnostic algorithm for the interpretation of liver biopsies is provided.

Keywords: DILI; Histopathological patterns; Histopathology; Idiosyncrasy; Liver biopsy.

Publication types

  • Review

MeSH terms

  • Biopsy
  • Chemical and Drug Induced Liver Injury*
  • Dietary Supplements
  • Humans
  • Liver
  • Liver Diseases*